Tolvaptan: over-rapid increase in serum sodium and risk of serious neurological events
23rd April 2012
The UK Medicines and Healthcare products Regulatory Agency (MHRA) has warned that treatment with tolvaptan (Samsca, Otsuka) can result in over-rapid correction of hyponatraemia, which can lead to serious neurological events. They give specific advice for healthcare professionals on monitoring of serum sodium and the acceptable rate of rise of serum sodium during treatment and highlight that co-administration of other drugs or fluids with a high sodium content (e.g. normal or hypertonic saline) is not recommended. They also warn that tolvaptan may reduce the effect of vasopressin analogues (e.g. desmopressin) used to control or prevent bleeding.
- FDA approves 2mg naloxone nasal spray
- Gabapentin oral solution and enteral feeding tubes
- Cochrane review: fentanyl for neuropathic pain
- Cochrane review: hydromorphone for cancer pain
- Cochrane review: benzodiazepines for the relief of breathlessness in advanced malignant and non-malignant diseases
- End of life care for infants, children and young people with life-limiting conditions: planning and management
- Calling all members - please complete our satisfaction survey!
- pH testing for nasogastric tube positioning is cost effective
- Hydromorphone injection now authorized in the UK
- Patient Safety Alert: Risk of death and severe harm from error with injectable phenytoin